North Carolina, 2002

Damaging Winds in North Carolina, May 2, 2002

May 2, 2002 · NWS RAH · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 2, 2:20 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, May 2, 2:20 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EST THU MAY  2 2002

COLD FRONT WILL SAG SOUTH ACROSS AREA TONIGHT. MOST HEAVY CONVECTION
WILL REMAIN TO THE NORTH WHERE DYNAMICS ARE BETTER BUT WILL SEE SOME
ACTIVITY MOST OF NIGHT.  COOLER AND DRIER AIR WILL COVER AREA
FRIDAY.  WEAK DISTURBANCE WILL ADVECT OVER AREA SATURDAY WHICH WILL
SET UP ISENTROPIC LIFT INDUCED PRECIPITATION.  THIS FALLING INTO DRY
AIR WILL INDUCE INSITU COLD AIR DAMMING SITUATION FOR MOST OF
CENTRAL NORTH CAROLINA.  TEMPERATURES SATURDAY WILL BE MUCH BELOW
NORMAL.

SUN-THU: DECREASING CLOUDS SAT NIGHT AS MID LEVEL SHORTWAVE TROUGH
MOVES OFF THE MIDATLANTIC COAST AND H8 WINDS GO NORTHWEST. MOSTLY
CLEAR AND COOL SUN. WILL RETAIN AFTERNOON/EVENING POP WITH WARM
FROPA LATE MON. PROXIMITY OF FRONT AND MCS POTENTIAL NECESSITATES
SMALL CHANCES OF LATE DAY STORMS TUE/WED. INCREASINGLY STRONG MID
LEVEL RIDGING SHOULD SUPPRESS CONVECTION THU SO WILL HAVE PARTLY
CLOUDY SKIES WITH WARM TEMPS.

.RAH...NONE.

SWH/GIH

In the hours before

Special weather statement, May 2, 12:35 PM EST, 4 hours 40 minutes before
ZCZC 000
TTAA00 KRAH 021717

NCZ007>011-021>028-038>041-043-022315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT THU MAY 2 2002

...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE PIEDMONT...

.SKYWARN SPOTTERS...
ACTIVATION OF THE TRIAD AND CENTRAL CAROLINA SKYWARN SPOTTER
NETWORKS MAY BE REQUIRED THIS AFTERNOON AND INTO THE EARLY EVENING.
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA THIS EVENING.
AHEAD OF THIS FRONT...A STRONG SOUTHWEST WIND WILL BRING WARM MOIST
AIR INTO THE AREA...CREATING AN UNSTABLE AIR MASS. AS THE FRONT
APPROACHES...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...AND TRACK EAST ACROSS THE AREA. WINDS IN THE MID LEVELS
OF THE ATOMSPHERE ARE ALSO VERY STRONG...INCREASING THE THREAT OF
DAMAGING WINDS FROM THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
THE GREATEST SEVERE WEATHER THREAT FROM THE STORMS WILL BE LARGE
HAIL OVER AN INCH IN DIAMETER...AND DAMAGING STRAIGHT-LINE WINDS IN
EXCESS OF 60 MPH. THE AREA WITH THE GREATEST CHANCE OF SEVERE
WEATHER WILL BE OVER THE NORTHERN PORTIONS OF CENTRAL NORTH
CAROLINA...MAINLY ALONG AND NORTH OF INTERSTATE 40. THIS INCLUDES
THE TRIAD AREA...THE TRIANGLE AREA...AND LOCATIONS NEAR THE VIRGINIA
BORDER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS
Special weather statement, May 2, 12:35 PM EST, 4 hours 40 minutes before
NCZ007>011-021>028-038>041-043-022315-

SPECIAL WEATHER STATEMENT... CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT THU MAY 2 2002

...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE PIEDMONT...

.SKYWARN SPOTTERS...
ACTIVATION OF THE TRIAD AND CENTRAL CAROLINA SKYWARN SPOTTER
NETWORKS MAY BE REQUIRED THIS AFTERNOON AND INTO THE EARLY EVENING.
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA THIS EVENING.
AHEAD OF THIS FRONT...A STRONG SOUTHWEST WIND WILL BRING WARM MOIST
AIR INTO THE AREA...CREATING AN UNSTABLE AIR MASS. AS THE FRONT
APPROACHES...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...AND TRACK EAST ACROSS THE AREA. WINDS IN THE MID LEVELS
OF THE ATMOSPHERE ARE ALSO VERY STRONG...INCREASING THE THREAT OF
DAMAGING WINDS FROM THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
THE GREATEST SEVERE WEATHER THREAT FROM THE STORMS WILL BE LARGE
HAIL OVER AN INCH IN DIAMETER...AND DAMAGING STRAIGHT-LINE WINDS IN
EXCESS OF 60 MPH. THE AREA WITH THE GREATEST CHANCE OF SEVERE
WEATHER WILL BE OVER THE NORTHERN PORTIONS OF CENTRAL NORTH
CAROLINA...MAINLY ALONG AND NORTH OF INTERSTATE 40. THIS INCLUDES
THE TRIAD AREA...THE TRIANGLE AREA...AND LOCATIONS NEAR THE VIRGINIA
BORDER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS

The radar

The Raleigh/Durham radar (KRAX), 93 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vance

When
May 2, 5:15 PM EST
Where
Vance County, Townsville
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
36.500, -78.433

Several trees were blown down in the Island Creek subdivision.

Thunderstorm Wind, Warren

When
May 2, 5:25 PM EST
Where
Warren County, Elams
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.533, -77.933

Trees were blown down near Lake Gaston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288567, 5288568.